Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jul 20, 2020, 6:13 AM CDT for Geary County, Pottawatomie County, Riley County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 6:13 AM CDT (11:13 UTC)
- Expired
- Jul 20, 2020, 6:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
781
WWUS83 KTOP 201113
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
613 AM CDT Mon Jul 20 2020
KSZ022>024-036-038-201145-
Wabaunsee-Geary-Pottawatomie-Riley-Jackson-
613 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GEARY...SOUTHERN RILEY...
NORTHWESTERN WABAUNSEE...POTTAWATOMIE AND WEST CENTRAL JACKSON
COUNTIES UNTIL 645 AM CDT...
At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Wheaton to near Manhattan to 4
miles south of Milford Lake. Movement was east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Manhattan, Junction City, Wamego, Westmoreland, St. Marys, Ogden,
Grandview Plaza, Riley, Onaga, St. George, Milford, Belvue, Emmett,
Louisville, Wheaton, Milford Lake, Keats and Tuttle Creek Lake.
This includes Interstate 70 between mile markers 298 and 325.
LAT...LON 3948 9591 3919 9607 3892 9664 3909 9696
3926 9696 3951 9635
TIME...MOT...LOC 1112Z 266DEG 31KT 3943 9630 3919 9653 3908 9690
$$
GarganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:15 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 20, 3:15 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 315 AM CDT Mon Jul 20 2020 .SHORT TERM...(Today and tonight) Issued at 308 AM CDT Mon Jul 20 2020 Early this morning a surface front was located just north of I-70 and was slowly lifting northward. Showers and thunderstorms, some strong to severe at times, have developed just north of the boundary across north central KS. The surface inversion is fairly weak so thunderstorm downdrafts have been making it to the surface as noted by the 56 MPH wind gusts at KCNK just before 2 AM. Most short-term guidance shows a cluster of storms now entering north central KS to move east across the northern counties of the CWA through 8 AM. Outflow produced by this cluster of storms may cause additional thunderstorms to develop southward across the CWA, but these storms would be more widely scattered through the mid morning hours. Most of the day may end up dry as the better isentropic lift shifts northeast of the CWA. Some of the CAMs show another MCS developing across northwest KS and southwest NE ahead of a stronger H5 trough translating east across the northern and central Plains. This complex of storms may reach the western counties of the CWA this evening and may weaken as the complex of storms shift east- southeast across the CWA, but most of the CWA may get rainfall. Most areas may see up to one inch of rainfall, with some isolated higher amounts. There may be some localized flooding late Tonight and into early Tuesday morning. Any thunderstorms that develop in the late afternoon and evening hours may be strong to severe. If a complex of storms moves into the CWA this evening then there may be some severe wind gusts and heavy rainfall. Highs Today across the southern counties will reach the upper 80s to near 90, south of the weak frontal boundary. Highs across the northern counties will only reach the lower to mid 80s. Lows Tonight will range from the mid 60s along the NE border to around 70 degrees along and south of I-70. .LONG TERM...(Tuesday through Sunday) Issued at 308 AM CDT Mon Jul 20 2020 Tuesday through Tuesday night, the southern extent of the H5 trough axis will move east across eastern KS. After Tuesday mornings thunderstorms we may see another round during the afternoon into the evening hours. Once the H5 trough axis passes east of the CWA late Tuesday night, the showers and thunderstorms will become more widely scattered. Total QPF Monday through Tuesday night will range between 1 to 2 inches with some areas receiving locally higher amounts. I cannot rule out some localized flooding and some river rises to or slightly above flood stage. I cannot rule out any strong to severe thunderstorms during the morning hours and then again during the late afternoon and evening hours. The primary hazards would be damaging wind gusts and heavy rainfall. Wednesday through Wednesday night, the mid level flow will become more zonal but remain weak. The better chance for thunderstorms will be across NE but I cannot rule out some widely scattered showers and thunderstorms. Thursday through Monday a broad upper level ridge will amplify across eastern KS and western MO. The ECMWF is more amplified than the GFS, so if the ECMWF verifies it may be hot and humid again with heat indices above 100 degrees and temperatures in the 90s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1120 PM CDT Sun Jul 19 2020 VFR expected at KTOP/KFOE/KMHK as low and mid clouds increase overnight. Scattered TSRA is still anticipated to develop and lift northeastward thru terminals in the 06Z-09Z time frame. High end MVFR stratus is possible within the heavier storms during this time. While confidence in guidance of storms' coverage and locations are low, there is a distinct possibility for activity to linger through the morning, especially at KTOP/KFOE. Additional TSRA is possible towards the end of the period approaching from the northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...22
Hazardous weather outlook, Jul 20, 3:23 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 AM CDT Mon Jul 20 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-210830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 AM CDT Mon Jul 20 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. There may be a few strong to severe thunderstorms this morning and then again late this afternoon and Tonight. The main hazard will be damaging wind gusts and heavy rainfall. Localized flooding may be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong to severe thunderstorms will be possible again on on Tuesday. The main hazards will be damaging winds with heavy rainfall potential as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 20, 1:15 AM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
115 AM CDT Mon Jul 20 2020
KSZ020-034-200645-
Cloud-Ottawa-
115 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 145 AM CDT...
At 115 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Ada, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Minneapolis, Glasco, Delphos and Ada.
LAT...LON 3922 9793 3942 9783 3932 9743 3904 9778
3917 9793
TIME...MOT...LOC 0615Z 229DEG 25KT 3918 9779
TeefeySpecial weather statement, Jul 20, 2:02 AM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
202 AM CDT Mon Jul 20 2020
KSZ008-009-020-200730-
Republic-Cloud-Washington-
202 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN CLOUD COUNTIES UNTIL 230 AM
CDT...
At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Clyde, moving northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Concordia, Clyde, Cuba and Agenda.
LAT...LON 3966 9716 3957 9733 3957 9737 3954 9737
3946 9752 3960 9767 3986 9743
TIME...MOT...LOC 0702Z 230DEG 26KT 3959 9752
TeefeySpecial weather statement, Jul 20, 2:50 AM CDT, 3 hours 23 minutes before
Special Weather Statement National Weather Service Topeka KS 250 AM CDT Mon Jul 20 2020 KSZ008-009-200815- Republic-Washington- 250 AM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 315 AM CDT... At 250 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles south of Hardy to 5 miles west of Palmer. Movement was north at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Belleville, Cuba, Morrowville, Republic, Haddam, Munden, Narka and Mahaska. LAT...LON 4000 9704 3969 9717 3993 9793 4000 9793 TIME...MOT...LOC 0750Z 194DEG 25KT 3994 9791 3966 9724 Teefey
Special weather statement, Jul 20, 2:52 AM CDT, 3 hours 21 minutes before
Special Weather Statement National Weather Service Topeka KS 252 AM CDT Mon Jul 20 2020 KSZ010-011-200815- Nemaha-Marshall- 252 AM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES UNTIL 315 AM CDT... At 251 AM CDT, Doppler radar was tracking a strong thunderstorm near Baileyville, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seneca, Centralia, Axtell, Oneida and Baileyville. LAT...LON 3967 9612 3980 9635 4000 9628 3989 9591 TIME...MOT...LOC 0751Z 224DEG 15KT 3980 9620 Teefey
Special weather statement, Jul 20, 3:44 AM CDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Topeka KS 344 AM CDT Mon Jul 20 2020 KSZ008-009-200945- Republic-Washington- 344 AM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 445 AM CDT... At 342 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Byron to near Formoso. Movement was northeast at 35 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rainfall will be possible with this line of storms. Locations impacted include... Belleville, Scandia, Courtland, Republic, Munden, Narka and Mahaska. LAT...LON 4000 9709 3991 9710 3973 9793 4000 9793 TIME...MOT...LOC 0842Z 239DEG 46KT 4004 9775 3979 9796 Gargan
Special weather statement, Jul 20, 6:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
613 AM CDT Mon Jul 20 2020
KSZ022>024-036-038-201145-
Wabaunsee-Geary-Pottawatomie-Riley-Jackson-
613 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GEARY...SOUTHERN RILEY...
NORTHWESTERN WABAUNSEE...POTTAWATOMIE AND WEST CENTRAL JACKSON
COUNTIES UNTIL 645 AM CDT...
At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Wheaton to near Manhattan to 4
miles south of Milford Lake. Movement was east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Manhattan, Junction City, Wamego, Westmoreland, St. Marys, Ogden,
Grandview Plaza, Riley, Onaga, St. George, Milford, Belvue, Emmett,
Louisville, Wheaton, Milford Lake, Keats and Tuttle Creek Lake.
This includes Interstate 70 between mile markers 298 and 325.
LAT...LON 3948 9591 3919 9607 3892 9664 3909 9696
3926 9696 3951 9635
TIME...MOT...LOC 1112Z 266DEG 31KT 3943 9630 3919 9653 3908 9690
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:08 PM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Jul 19, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jul 19, 7:35 PM CDT | Special Weather Statement | TOP | Coffey | 40 min |
| Jul 19, 7:48 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jul 19, 7:52 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jul 19, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 49 min |
| Jul 19, 7:58 PM CDT | Areal Flood Advisory | TOP | Anderson | 92 min |
| Jul 19, 8:35 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| Jul 19, 8:57 PM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| Jul 19, 9:02 PM CDT | Special Weather Statement | TOP | Lyon | 43 min |
| Jul 19, 9:19 PM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| Jul 19, 9:24 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| Jul 19, 11:31 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Jul 19, 11:58 PM CDT | Special Weather Statement | TOP | Geary | 32 min |
| Jul 20, 12:18 AM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jul 20, 12:43 AM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Jul 20, 12:50 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| Jul 20, 1:15 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 20, 1:22 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 25 min |
| Jul 20, 2:02 AM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| Jul 20, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 30 min |
| Jul 20, 2:50 AM CDT | Special Weather Statement | TOP | Republic | 25 min |
| Jul 20, 2:52 AM CDT | Special Weather Statement | TOP | Nemaha | 23 min |
| Jul 20, 3:44 AM CDT | Special Weather Statement | TOP | Republic | 61 min |
| Jul 20, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 53 min |
| Jul 20, 6:20 AM CDT | Areal Flood Advisory | TOP | Brown, Marshall, Nemaha | 3 hr |
| Jul 20, 6:25 AM CDT | Special Weather Statement | TOP | Brown | 35 min |
| Jul 20, 6:46 AM CDT | Special Weather Statement | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 29 min |
| Jul 20, 6:49 AM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jul 20, 7:12 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Shawnee | 63 min |
| Jul 20, 7:38 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Lyon, Osage | 67 min |
| Jul 20, 9:17 AM CDT | Special Weather Statement | TOP | Osage | 43 min |
| Jul 20, 10:54 AM CDT | River Flood Warning | TOP | Nemaha | 9 hr |
| Jul 20, 11:53 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.